A team of scientists has found that the medicinal plant commonly used in Traditional Chinese Medicine (TCM) - Evodia rutaecarpa - contains two substances that can trigger cardiac arrhythmias.
Extracts of the Evodia rutaecarpa plant are used in TCM for a variety of complaints, including: for headaches, gastrointestinal complaints, nausea and vomiting, menstrual complaints and ulcers in the mouth.
A team of researchers studied the effects of Evodia extracts. The natural substances dehydroevodiamine (DHE) and hortiamine isolated from Evodia have proven to be very potent inhibitors of potassium channels in the heart muscle, so-called HERG channels. If HERG channels are blocked, the arousal processes in the heart muscle change, which can trigger severe arrhythmias - so-called torsades de pointes (TdP) - and ventricular fibrillation and lead to sudden cardiac death.
Scientists from the University of Utrecht were able to confirm the development of severe TdP arrhythmias after administration of DHE during ECG examinations in dogs.
Further investigations showed that the two natural products cause oscillations of the membrane potential in very low concentrations, which can trigger cardiac arrhythmias. There is a likelihood that these substances will end up in a tea made from Evodia fruit, for example. This would be associated with a considerable risk for the patients.
There are currently no clinical studies that have examined the frequency of irregular heartbeat after taking Evodia products.
Studies at the University of Basel have also shown that the DHE content of Evodia fruits is considerable. The extent to which these substances get into a tea preparation is currently being investigated. If DHE and hortiamine are detected, the safety of Evodia preparations should be reassessed.
The authors of the study therefore urge increased vigilance regarding the possible arrhythmogenic effects of Evodia preparations. The publication is available at the following link. (sb, pm)